MAUDE Adverse Event Report: SMITH & NEPHEW, INC. R3 20 DEG XLPE ACET LNR 32MM X 50MM; PROSTHESIS, HIP, SEMI-CONSTRAINED, UNCEMENTED, METAL/POLYMER, POROUS

SMITH & NEPHEW, INC. R3 20 DEG XLPE ACET LNR 32MM X 50MM; PROSTHESIS, HIP, SEMI-CONSTRAINED, UNCEMENTED, METAL/POLYMER, POROUS
Model Number 71337650
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Failure of Implant (1924); Laceration(s) (1946); Pain (1994); Osteolysis (2377); Ambulation or Postural Difficulties (2544); Joint Laxity (4526); Metal Related Pathology (4530); Unequal Limb Length (4534)
Date of Event 08/21/2019
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that after primary thr, patient presented pain in the joint and mechanical loosening of the joint prosthesis.A revision surgery was performed to explant a smf stem with stiktite sz 2, oxinium femoral head 12/14 32mm -3 and a r3 20 degree xlpe acetabular liner 32mm inner diameter x outer diameter.The outcome of the patient is unknown.
 
Additional Manufacturer Narrative
The device, used in treatment, was not returned for evaluation.The images provided were reviewed and could not confirm the stated failure mode.The clinical/medical investigation concluded that, based on the information provided the reported pain was likely secondary to the ¿mechanical loosening¿ of the primary joint prosthesis.The time elapsed from increased symptoms onset and identification of a right hip cystic lesion likely contributed to the severity of the symptoms.The pathology report noted chronic inflammation which may be consistent with an adverse tissue reaction to metal wear debris; however, the contralateral/competitor hip pathology findings were consistent with a metal related tissue reaction to metal debris.The assessed patient impact was the reported symptoms, revision, and an expected transient post-op convalescence phase.Further patient impact could not be determined.Per jan.2021 office note, the patient was ¿within normal limits for circumstances¿.No further medical assessment could be rendered at this time.Should additional relevant clinical documentation and/or product evaluation become available in the future, the clinical/medical task may be re-evaluated.A review of complaint history did not reveal additional complaints for the listed batch.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of the risk management file and instructions for use documents revealed this failure mode was previously identified.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.Factors and/or some potential probable causes that could contribute to the reported event have been identified as abnormal motion over time, bone degeneration, fit/sizing and/or traumatic injury.Based on this investigation, the need for corrective action is not indicated.Without the return of the actual product involved, our investigation could not proceed.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.
 
Event or Problem Description
It was reported that after a primary right thr, the patient presented pain in the joint, pseudotumor formation and mechanical loosening of the joint prosthesis.A revision surgery was performed to explant a smf stem with stiktite sz 2, oxinium femoral head 12/14 32mm -3 and a r3 20 degree xlpe acetabular liner 32mm inner diameter x outer diameter.The outcome of the patient is unknown.
 
Additional Manufacturer Narrative
H11: corrected information in date of the event.
 
Additional Manufacturer Narrative
H3, h6: the device was not returned for evaluation but the event can be confirmed.According to the clinical/medical investigation, the reported pain was likely secondary to the ¿mechanical loosening¿ of the primary joint prosthesis.The time elapsed from increased symptoms onset and identification of a right hip cystic lesion likely contributed to the severity of the symptoms, as the pathology report noted chronic inflammation which may be consistent with an adverse tissue reaction to metal wear debris; however, the contralateral/competitor hip pathology findings were consistent with a metal related tissue reaction to metal debris.The assessed patient impact was the reported symptoms, revision, and an expected transient postop convalescence phase.Further patient impact could not be determined.No further medical assessment could be rendered at this time.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history revealed similar events for the listed device over the previous 24 months, but no similar events for the batch based on the historical data, this failure mode will be monitored for future complaints for any necessary corrective actions.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.Factors and/or some potential probable causes that could contribute to the reported event have been identified as abnormal motion over time, bone degeneration, fit/sizing issue, lack of ingrowth, lifetime of device, and/or traumatic injury.The contribution of the device to the reported event could be corroborated, since the reported adverse event was resolved by the explantation of the device.Based on this investigation, the need for corrective action is not indicated.Without the return of the actual product involved, our investigation could not proceed.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
R3 20 DEG XLPE ACET LNR 32MM X 50MM
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, UNCEMENTED, METAL/POLYMER, POROUS
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key11736182
Report Number1020279-2021-03607
Device Sequence Number17042022
Product Code MBL
UDI-Device Identifier03596010598486
UDI-Public03596010598486
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
K113848
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2011
Device Explanted Year2019
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup,Followup,Followup
Report Date (Section B) 07/07/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date05/01/2021
Device Model Number71337650
Device Catalogue Number71337650
Device Lot Number11EM02009
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Initial Date Received by Manufacturer 04/06/2021
Supplement Date Received by Manufacturer08/24/2021
05/06/2022
06/30/2022
07/07/2022
Initial Report FDA Received Date04/28/2021
Supplement Report FDA Received Date08/25/2021
05/19/2022
07/01/2022
07/07/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured05/04/2011
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention; Other;
Patient Age46 YR
Patient SexFemale